North Carolina, 2007

Hail and Damaging Winds in North Carolina, June 19, 2007

June 19, 2007 · NWS RAH · 4 events in 2 counties and zones

Strong daytime heating featuring temperatures in the lower to mid 90s help trigger widely scattered storms. The more organized storms formed along a pre-frontal trough across the western piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating featuring temperatures in the lower to mid 90s help trigger widely scattered storms. The more organized storms formed along a pre-frontal trough across the western piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 19, 1:35 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 1:35 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT TUE JUN 19 2007

.SYNOPSIS...AN AREA OF HIGH PRESSURE OVER THE REGION WILL WEAKEN AND
DRIFT EAST TONIGHT. A SURFACE FRONT WILL APPROACH FROM THE WEST
LATER TODAY AND CROSS THE REGION WEDNESDAY. A COOLER SURFACE HIGH
WILL FILTER MORE SEASONABLE TEMPERATURES INTO THE REGION ON
THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

THIS EVENING...GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN HIGH
INSTABILITY AND WEAKLY SHEARED ENVIRONMENT. COVERAGE EXPECTED TO BE
GREATEST IN THE WESTERN PIEDMONT ALONG LEE SIDE TROUGH...AND THEN
DRIFT NORTHEAST ACROSS CENTRAL SECTIONS OF THE PIEDMONT AND
SANDHILLS. LOSS OF DAYTIME HEATING WILL DIMINISH COVERAGE.

NORTHERN STREAM SHORTWAVE TROUGH AND ASSOCIATED SFC COLD FRONT WILL
APPROACH THE REGION TONIGHT...TRANSVERSING THE FORECAST AREA BETWEEN
THE 09Z TO 18Z TIME FRAME. MEANWHILE...SHORTWAVE ENERGY OVER
SOUTHERN MISSISSIPPI HAS RESULTING IN AN MCV COMPLEX DIVING
SSE...ALONG AXIS OF HIGHEST MOISTURE AND INSTABILITY (THETA-E
RIDGE). GFS QPF FIELD IS CURRENTLY HANDLING THIS CONVECTION BEST AT
THE MOMENT...WITH A LOW-LEVEL PV ANOMALY RESULTING IN SURFACE
CYCLOGENESIS DOWNSTREAM OF LATENT HEAT RELEASE FROM DEEP CONVECTION.
THE LOW PRESSURE DEVELOPMENT ACROSS THE DEEP SOUTH COULD HAVE SOME
IMPLICATIONS ON CENTRAL NC...AS DEEP CONVECTION ACROSS THE DEEP
SOUTH MAY ROB OR DISRUPT THE MOISTURE TRANSPORT INTO THE AREA. THE
LATEST GFS SEEMS TO IMPLYING THIS AS QPF AND POPS ARE DOWN FROM LAST
NIGHTS 00Z RUN...ESPECIALLY ACROSS THE WESTERN AND CENTRAL
PIEDMONT. ADDITIONALLY...NOCTURNAL PASSAGE OF 850 TROUGH WOULD LIMIT
BL INSTABILITY WITH WEAK DYNAMICS ALOFT FROM NORTHERN STREAM S/W.
BOTH THE NAM AND GFS HINT AT REDEVELOPMENT WEDNESDAY AFTERNOON
ACROSS THE COASTAL PLAIN REGION...ALONG STALLED FRONTAL BOUNDARY
WITH MODERATE INSTABILITY AND DEWPOINTS IN THE LOWER 70S. GIVEN
ABOVE REASONING...REALLY REDUCED QPF ACROSS THE WESTERN 2/3 FOR
OVERNIGHT AND WEDNESDAY...KEEPING POPS IN SMALL CHANCE CATEGORY.
STILL EXPECT TO SEE DECENT COVERAGE IN THE COASTAL PLAIN REGION
TOMORROW AFTERNOON WITH MODERATE INSTABILITY AND THETA-E RIDGE AXIS
ALONG STALLED FRONTAL ZONE. BUMPED POPS UP TO LIKELY. STILL COULD
SEE ISOLATED HEAVY RAINFALL IN THE EAST AS WELL WITH BOTH THE NAM
AND GFS FORECAST SOUNDINGS INDICATING PWS AOA 2.0. STORM TOTAL QPF
IS JUST OVER 0.50 IN THE FAR SE COUNTIES.  AFTERNOON HIGHS WILL BE
DEPENDENT ON HOW MANY BREAKS WE SEE AND SHOWER COVERAGE. THE 12Z/19
MAV GUIDANCE JUMPED UP 6 TO 8 DEGREES FROM THE 00Z/19 RUN WITH HIGHS
TOMORROW...AND IS A GOOD 6 DEGREES WARMER THAN MET OR FWC GUIDANCE.
FOR NOW WENT WITH HIGHS IN THE MID TO UPPER 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...

CONVECTION WILL DIMINISH WEDNESDAY EVENING AS SFC FRONT MOVES EAST
OF THE AREA. WEAK SURFACE HIGH BUILDS INTO THE AREA FROM THE MIDWEST
DRY PERIOD WITH WNW ALOFT. A SHORT REPRIEVE FROM THE HEAT ON
THURSDAY WITH HIGHS RETURNING TO THE 90S BY FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
EARLY IN THE WEEKEND....CENTRAL NC IS ON THE SOUTHERN PERIPHERY OF A
BROAD TROUGH OVER THE NE CONUS.  THIS MAY RESULT IN MCS RESIDUALS
DRIFTING SE INTO OUR AREA FROM THE OHIO VALLEY.  BUT TIMING AND
EXTENT OF THESE SYSTEMS IS BEYOND SKILL LEVELS AT MEDIUM RANGE AND
LITTLE CHANGE FROM DIURNAL LOW CHANCE POPS IS EXPECTED.  NW FLOW
ALOFT OUT OF THE OHIO VALLEY MAY ALSO ALLOW A WEAK COLD FRONT TO
DIFFUSE OVER THE NORTHERN SECTIONS LATE IN THE WEEKEND...BUT LITTLE
CHANGE IN AIRMASS IS EXPECTED.  DIURNAL CLOUDINESS MAY IMPACT
TEMPERATURES A LITTLE BUT SHOULD STILL BE ABOVE NORMAL WITH HIGHS
MAINLY IN THE LOWER 90S AND LOWS 68 TO 72.

BY MON...MODELS PUMP THE RIDGE ONCE AGAIN WITH AN AXIS OVER THE OHIO
AND TN VALLEYS.  THIS SHOULD WARM TEMPERATURES FURTHER ALLOWING MAX
READINGS TO REACH MID 90S OR ABOVE.  THE AIRMASS APPEARS TO REMAIN
UNDER A CONTINENTAL INFLUENCE EARLY IN THE WEEK...BUT DEW POINTS
WILL BE ON THE SLOW INCREASE AS AIR TRANSPORT BECOMES MORE
SOUTHERLY. ADVISORIES FOR HEAT MAY BE NEEDED BY THE MIDDLE OF NEXT
WEEK. CHANCES FOR RAINFALL FROM DIURNAL TSTMS REMAIN ISOLATED AT
BEST.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS SHOULD CONTINUE THIS AFTERNOON AS SURFACE HIGH
PRESSURE EXTENDS INTO THE AREA FROM FLORIDA.  AS A COLD FRONT NEARS
THE AREA FROM THE WEST...SCATTERED TSTMS ARE EXPECTED MAINLY IN
WESTERN PARTS OF THE AREA THIS EVENING WITH BRIEF MVFR CIGS AND VSBY
AT KINT AND KGSO.  OTHERWISE...EXPECT BROKEN LAYERS OF ALTOCUMULUS
OVERNIGHT WITH BASES BETWEEN 5 AND 10 THSD FT.  AFTER MIDNIGHT...
FOG AND HAZE WILL LOWER VSBY TO AROUND 5 MILES AND POSSIBLY BRIEF
IFR VSBY IN FOG AROUND DAYBREAK AT KRDU...KFAY...AND KRWI.  THE SLOW
MOVING COLD FRONT WILL CONTINUE TO GENERATE CLOUDINESS OVER CENTRAL
NC WED MORNING WITH BASES BETWEEN 4 AND 8 THSD FT.

REMNANTS OF THE COLD FRONT JUST TO OUR S AND E AND WEAK HIGH
PRESSURE EXTENDING INTO THE AREA FROM THE MIDWEST THROUGH THU MAY
RESULT IN CONVERGENCE OF LOW LEVEL MOISTURE WITH POSSIBLE MVFR AND
IFR VSBY IN FOG AND HAZE EARLY MORNING THU.  SIMILAR CONDITIONS MAY
RESULT EARLY SUN AND MON MORNINGS WITH A WEAK FRONT BECOMING
STATIONARY OVER THE AREA LATE IN THE WEEKEND.  OTHERWISE...EXPECT
VFR CONDITIONS THROUGH EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
AIR QUALITY ACTION DAY UNTIL 9 PM EDT THIS EVENING FOR
NCZ007>009-021>026-038>042.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, Jun 19, 3:25 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT TUE JUN 19 2007

NCZ007>009-021>026-038>042-200830-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-
425 AM EDT TUE JUN 19 2007

...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ACTION DAY.

HOT AFTERNOON TEMPERATURES ARE EXPECTED AGAIN TODAY WITH HIGHS IN
THE MID 90S ALONG WITH INCREASING HUMIDITY LEVELS...HEAT STRESS
MAY BE A FACTOR TODAY WITH HEAT INDICES IN THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ010-011-027-028-043-073>078-083>086-088-089-200830-
WARREN-HALIFAX-NASH-EDGECOMBE-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WITH TEMPERATURES IN THE MID 90S AND INCREASING HUMIDITY
LEVELS...HEAT STRESS MAY BE A FACTOR TODAY WITH HEAT INDICES IN
THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY AND WEDNESDAY NIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
A FEW STORMS MAY APPROACH SEVERE LIMITS...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING.

THURSDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RA

In the hours before

Special weather statement, Jun 19, 1:10 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT TUE JUN 19 2007

NCZ038-039-191915-
DAVIDSON-RANDOLPH-
210 PM EDT TUE JUN 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN DAVIDSON AND
WESTERN RANDOLPH COUNTIES THROUGH 315 PM EDT...

AT 210 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DENTON...OR ABOUT 15 MILES SOUTHEAST OF LEXINGTON...MOVING EAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MARTHA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THIS THUNDERSTORM IS PRODUCING FREQUENT LIGHTNING. SEEK SHELTER
INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE
UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS
AUTOMOBILES CAN PROVIDE GOOD SHELTER.

WSS
Special weather statement, Jun 19, 5:23 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT TUE JUN 19 2007

NCZ073-083-084-192300-
ANSON-RICHMOND-STANLY-
623 PM EDT TUE JUN 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND... SOUTHERN
STANLY AND NORTHERN ANSON COUNTIES THROUGH 700 PM EDT...

AT 623 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF ANSONVILLE...OR ABOUT 11 MILES NORTHWEST OF
WADESBORO...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ANSONVILLE... AND
THE ROCKY RIVER AREA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... VERY HEAVY RAIN... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

BSD
Special weather statement, Jun 19, 6:13 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT TUE JUN 19 2007

NCZ083-084-200000-
ANSON-RICHMOND-
713 PM EDT TUE JUN 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN RICHMOND AND
EASTERN ANSON COUNTIES THROUGH 800 PM EDT...

AT 713 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LILESVILLE...OR ABOUT 8 MILES EAST OF WADESBORO...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LILESVILLE... AND
ELLERBE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... HEAVY RAINFALL... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

BSD
Special weather statement, Jun 19, 6:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT TUE JUN 19 2007

NCZ021-022-038-039-200101-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
730 PM EDT TUE JUN 19 2007

...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE NORTHWEST PIEDMONT
AND NORTHERN FOOTHILLS THROUGH 900 PM...

AT 730 PM... SCATTERED THUNDERSTORMS EXTENDED FROM DOBSON AND
JONESVILLE... SOUTHEAST TO NEAR CLEMMONS... LEXINGTON... AND HIGH
ROCK LAKE... MOVING NORTHEAST AT 30 MPH. THE STRONGEST STORMS WERE
OVER NORTHWEST SURRY... EASTERN WILKES... DAVIE... AND SOUTHERN
DAVIDSON COUNTY. THESE STORMS WILL CONTINUE TO MOVE NORTHEAST AFFECT
MUCH OF FORSYTH... DAVIDSON... SURRY... YADKIN... AND DAVIE COUNTIES
THROUGH 900 PM.

FREQUENT LIGHTNING... HEAVY RAIN FOR 15 TO 20 MINUTES... AND GUSTY
WIND TO 35 PH WILL OCCUR UNDER THE HEAVIEST STORMS.

TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

BADGETT
Special weather statement, Jun 19, 6:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT TUE JUN 19 2007

NCZ021-022-038-039-200101-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
750 PM EDT TUE JUN 19 2007

...THUNDERSTORMS MOVING INTO THE PIEDMONT TRIAD REGION...

NATIONAL WEATHER SERVICE RADAR AT 750 PM INDICATED STRONG
THUNDERSTORMS OVER FORSYTH... NORTHERN DAVIDSON... EASTERN
DAVIDSON... NORTHERN SURRY... AND SOUTHWEST SURRY COUNTY... MOVING
NORTHEAST AT 40 MPH.

THE STRONGEST STORMS WERE OVER CLEMMONS AND THE WEST SIDE OF
WINSTON-SALEM... NEAR THOMASVILLE AND LEXINGTON... AND OVER ELKIN...
MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL AFFECT WINSTON-SALEM... CLEMMONS... PFAFFTOWN...
RURAL HALL... STANLEYVILLE... THOMASVILLE... HIGH POINT... MOUNT
AIRY... AND ELKIN THROUGH 830 PM.

FREQUENT LIGHTNING... HEAVY RAIN FOR 20 MINUTES... AND GUSTY WIND TO
40 MPH WILL OCCUR UNDER THE HEAVIEST STORMS.

TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

BADGETT
Special weather statement, Jun 19, 7:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
808 PM EDT TUE JUN 19 2007

NCZ075-200030-
MOORE-
808 PM EDT TUE JUN 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN MOORE COUNTY
THROUGH 830 PM EDT...

AT 808 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROBBINS...OR ABOUT 14 MILES NORTHWEST OF CARTHAGE...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE GLENDON AND HIGHFALLS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL UP TO MARBLE SIZE... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM.

GIH

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Forsyth

When
June 19, 7:10 PM EST
Where
Forsyth County, 2 mi NE of Pfafftown
Measured
0.75 in hail
Reported by
Public
Coordinates
36.170, -80.345

Penny size hail was reported near Reynolda Road and Shattalon Drive.

Hail, Forsyth

When
June 19, 7:10 PM EST
Where
Forsyth County, Pfafftown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.150, -80.370

Thunderstorm Wind, Forsyth

When
June 19, 7:15 PM EST
Where
Forsyth County, 0.56 mi W of Winston Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -80.260

Numerous trees were blown down on the north side of Winston-Salem on Highway 52 from Bethania-Rural Hall Road to the Murry Road exit.

Thunderstorm Wind, Guilford

When
June 19, 8:05 PM EST
Where
Guilford County, 1 mi W of Stokesdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -79.998

Two trees were blown down blocking traffic on Mt. Carmel Road near Highway 65.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27543, 27544, 27545, 27547.